LETTER TO EDITOR
|Year : 2019 | Volume
| Issue : 1 | Page : 64-65
Tubercular abscess near diphtheria-pertussis-tetanus injection site: A rare complication of immunization
Arun Prasad1, Pradeep Kumar1, Pratap Patra1, Abhiranjan Prasad2
1 Department of Pediatrics, All India Institute of Medical Sciences, Patna, Bihar, India
2 Department of General surgery, A.N. Magadh Medical College, Gaya, Bihar, India
|Date of Submission||12-Jul-2018|
|Date of Acceptance||31-Jan-2019|
|Date of Web Publication||12-Mar-2019|
Dr. Arun Prasad
Department of Pediatrics, All India Institute of Medical Sciences, Patna - 801 107, Bihar
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Prasad A, Kumar P, Patra P, Prasad A. Tubercular abscess near diphtheria-pertussis-tetanus injection site: A rare complication of immunization. Indian J Community Med 2019;44:64-5
|How to cite this URL:|
Prasad A, Kumar P, Patra P, Prasad A. Tubercular abscess near diphtheria-pertussis-tetanus injection site: A rare complication of immunization. Indian J Community Med [serial online] 2019 [cited 2020 Nov 29];44:64-5. Available from: https://www.ijcm.org.in/text.asp?2019/44/1/64/253908
Vaccination has the greatest contribution to human health globally. In our country, childhood immunization coverage for basic vaccines has increased significantly from 60% to 80% over the past decade. The community health worker has major contribution in expanding this immunization coverage. Tubercular abscess near diphtheria-pertussis-tetanus (DPT) injection site is not a known complication of this vaccine; however, there are some case reports and some anecdotal reports of cold abscess developed at DPT injection site,, but its pathogenesis remains unclear. The possible mechanism could be inadvertent Bacillus Calmette–Guerin (BCG) injection in thigh instead of DPT injection. We came across a child who developed tubercular abscess near DPT injection site. She was a 3-month-old female child, brought in our outpatient department with a complaint of swelling in thigh for 2 weeks. She had received the first dose of DPT injection in anterolateral part of the left thigh in her village by an Auxiliary Nurse and Midwife. After 4 weeks of receiving the DPT vaccine, she developed swelling near the injection site. Weight of the child was 4.8 kg (at −2SD as per the WHO MGRS growth chart, 2006). The general condition of the child was stable. There was no pallor, icterus, edema, or lymphadenopathy. On systemic examination, she had a clear chest and normal abdominal examination. Local examination revealed a soft rounded swelling of 3.5 cm × 3.5 cm diameter in lower part of the left thigh anteriorly [Figure 1]. Swelling was mildly erythematous in its center, with mild fluctuation. Temperature over the swelling was not raised. Striking feature was the absence of any tenderness of the swelling. Investigations revealed hemoglobin - 11.7 gm%, total leukocyte counts - 12,100, differential leucocyte count - P25 L67E03M05, and erythrocyte sedimentation rate - 26. Mantoux test was positive with induration of 15 mm × 15 mm. Chest X-ray was normal. Ultrasound of the swelling revealed 3.7 cm × 1.9 cm × 3.7 cm cystic lesion between subcutaneous fat and muscle plane. On needle aspiration of the swelling, pus was aspirated. Smear examination of the aspirated material showed pus cells. Gram staining did not show any organism. Ziehl–Neelsen staining showed acid-fast bacilli. X-ray of the left thigh did not show any bony involvement. Based on positive Mantoux test and demonstration of acid-fast bacilli, the diagnosis of tubercular abscess was made and the child was put on antituberculous treatment (2HRZE + 4HRE). One month after starting antitubercular therapy (ATT), size of the swelling increased to 4 cm × 4 cm in size. Needle aspiration of the swelling was done again, and the ATT was continued. Swelling gradually reduced in size. There was intermittent serous discharge after second needle aspiration which dried up after 4½ months of starting ATT. She did not develop fever and showed consistent weight gain during 9 months of follow-up after starting ATT.
Abscess formation near injection site is a known complication following immunization. It is generally associated with microbial contamination of the vaccine. Less commonly, such abscesses have been sterile. Aluminum adjuvant has been implicated in causation of sterile abscesses. It develops few days to 3 weeks after the injection. Our case developed swelling 1 month after DPT injection which showed acid-fast bacilli on smear examination. As the child was thriving well without any constitutional symptom and X-ray chest was normal, it supported the diagnosis of primary local disease, but the pathogenesis of this primary lesion was not clear. One possibility could be inadvertent BCG injection in thigh in place of DPT. Shah and Dash have postulated that the intramuscular injection damages the local tissue in some unknown way so that organisms, apparently dormant elsewhere, lodge in this area of diminished resistance. Syringe-transmitted tubercular abscess has also been reported in four infants where the source of infection was thought to be a nurse with open pulmonary tuberculosis, who had given injection to those infants. To conclude, cold abscess in thigh could be due to immunization error where BCG vaccine is injected inadvertently in place of DPT vaccine. Due care, including proper training of the vaccinator and supervision, might prevent such kind of immunization error.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Shah AM, Dash B. Primary tubercular abscess of thigh in infancy. Indian Pediatr 2015;52:992.
Sharma J, Sharma T, Bhatt GC, Bhargava R. Isolated cold abscess of the thigh in an immunocompetent infant. Trop Doct 2014;44:221-2.
Klein NP, Edwards KM, Sparks RC, Dekker CL, Clinical Immunization Safety Assessment (CISA) Network. Recurrent sterile abscesses following aluminium adjuvant-containing vaccines. BMJ Case Rep 2009;2009. pii: bcr09.2008.0951.
Heycock JB, NobleTC. Four cases of syringe-transmitted tuberculosis. Tubercle 1961;8:49-50.